Enasidenib, a first-in-class oral mutant isocitrate dehydrogenase 2 (mIDH2) inhibitor, promotes myeloid differentiation of leukemic blasts. However, treatment with enasidenib can result in IDH-inhibitor–associated differentiation syndrome (IDH-DS) during induction therapy, which is characterized by pyrexia, edema, respiratory distress, and/or acute renal failure.
A total of 109 patients with relapsed/refractory acute myeloid leukemia were enrolled in a phase 1 dose-escalation/expansion study; these patients received enasidenib 100 mg/day. An independent Differentiation Syndrome Review Committee (DSRC) was formed to review potential IDH-DS cases. Of the 109 patients, the DSRC identified 27 cases, including 8 investigator-reported IDH-DS cases and 19 cases suggestive of IDH-DS. The DSRC found 13 of the 27 cases to be consistent with IDH-DS (11.9% of 109 patients). Symptoms indicative of IDH-DS occurred in 3 or more patients, and included dyspnea (n = 10), pyrexia (n = 9), lung infiltrates (n = 8), pleural effusion (n = 5), and kidney injury (n = 3). IDH-DS was effectively managed with systemic corticosteroids. There were 4 cases of leukocytosis; hydroxyurea was used for cytoreduction.
Nine of the 13 patients required enasidenib dose interruption; however, dose reductions or permanent treatment discontinuation were not necessary for any patients. Six of 13 patients with suspected IDH-DS had clinical responses, including 2 with complete remission, 2 complete remission with incomplete hematologic recovery, 1 partial remission, and 1 morphologic leukemia-free state. In addition, 6 had stable disease and 1 had progressive disease.
The researchers concluded that enasidenib dose interruption may be an effective management strategy for treatment-emergent IDH-DS if initial interventions are unsuccessful. Systemic corticosteroids, close hemodynamic management, and hydroxyurea should be administered promptly and continued until improvement when IDH-DS is suspected.
Fathi AT, et al. ASCO Abstract 7015.